Any medication can come with side effects, but as experts will tell you, you’re at greatest risk when taking two or more medications at the same time. That’s because mixing meds can cause unintended drug interactions, which can range from mild to severe—and even downright deadly. We spoke with Tessa Spencer, PharmD, a specialist in community pharmacy and functional medicine, to find out which medications may be putting you in harm’s way. Read on to find out which four combinations she flagged as being particularly dangerous, and why they’re decidedly not worth the risk.
READ THIS NEXT: Never Mix Blood Pressure Medication With This OTC Med, New Study Warns.
Spencer says that warfarin, which is typically prescribed to reduce the risk of blood clots, can become hazardous when mixed with the pain reliever ibuprofen. That’s because both can “thin your blood and increase your risk of bleeding, particularly in the stomach,” she explains.
For pain relief, she instead recommends taking Tylenol, which contains the active ingredient acetaminophen and does not have the same blood-thinning effect as aspirin or ibuprofen.
READ THIS NEXT: 4 Popular Medications That Medicare Will Never Cover.
Antidepressants and the dietary supplement St. John’s wort are another combination Spencer says you should avoid. Since the latter is sometimes used to improve symptoms of depression, anxiety, obsessive compulsive disorder (OCD), and attention-deficit hyperactivity disorder (ADHD), many patients run the risk of making this mistake.
“When taken with antidepressants, St. John’s wort may increase your body’s serotonin levels. A high level of serotonin can cause a number of symptoms ranging from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures),” Spencer explains. “In severe cases, serotonin syndrome can be fatal. It is recommended that you talk with your doctor before taking this supplement together with an antidepressant.”
Thiazide diuretics are often recommended as a first-line treatment for high blood pressure. However, Spencer warns against taking this medication while also taking calcium supplements or excessive dietary calcium, citing risks of kidney failure.
“Calcium supplementation combined with thiazide diuretics, such as chlorothiazide and hydrochlorothiazide, can lead to milk-alkali syndrome, in which the body has a high calcium level (hypercalcemia),” Spencer explains. “During this process, the body experiences an alkaline shift in its acid-base balance (metabolic alkalosis) and there can be a loss of kidney function.”
Speak with your doctor or pharmacist if you take thiazide diuretics and are concerned that your calcium levels may exceed recommendations.
For more health news sent directly to your inbox, sign up for our daily newsletter.
While alcohol isn’t exactly a medication, Spencer says it’s important that people realize how dangerous it can be to mix it with various prescription or over-the-counter drugs—even something as commonly used as acetaminophen.
“Some individuals will take Tylenol before or after consuming alcohol to prevent or treat headaches associated with the alcohol intake. However, there is a possibility of liver damage when drinking alcohol and taking acetaminophen at the same time,” she warns. “When taken after one night of drinking, acetaminophen (no more than 4,000mg per day) should not cause liver damage. However, repeated daily doses of acetaminophen combined with heavy alcohol use (more than one drink a day for women or more than two drinks a day for me) can lead to liver toxicity caused by acetaminophen.”
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.